Dear Dr. Rodgers:
After reading a number of your helpful articles, I am writing to ask your opinion regarding a difficult case of Parkinson’s disease or similar disorder (as described below, the symptoms are somewhat atypical for classical PD).
The person in question, now 63 years old, was diagnosed in mid-2005. The symptoms include right arm/shoulder pain, which has worsened over time, along with a mild tremor in the right hand. This is accompanied by a feeling of internal tremor or other unpleasant sensations which are difficult to describe but are all the same extremely and increasingly difficult to experience, sometimes like a feeling that his entire body is disintegrating (but he is otherwise healthy).
On observation, he has a slow or shuffling gait and decreased facial expression at rest and mild tremor of the right hand, but otherwise few other noticeable signs to indicate PD.
This person has been on Dopicar (L-dopa/carbidopa combination) for over a year, which helped for the first 3-4 months. However, over a short time the beneficial effects of L-dopa have diminished greatly, so that now it sometimes doesn’t help at all, and when it does, only for a very short period of time (an hour or less).
The present dose of L-dopa varies between 300 and 600 mg 2-3 times daily, depending on the particular symptoms and feelings on a given day. When the effect of the L-dopa wears off, the right arm becomes stiff like a log and very painful (worse than before taking it). This means that most of the day he is feeling bad, with little relief from L-dopa.
He has also been taking Azilect with little noticeable benefit. This was stopped recently after hearing John Coleman’s teleconference, but pain and other symptoms have worsened since that time.
My questions are 1) have you ever seen anyone like this who responds very poorly to medications after such a short period of time, and whose primary symptoms are pain and a very unpleasant internal tremor or other sensation, and if so 2) what helped, or what treatment or other plan would you recommend?
At the top of my response to your fascinating question is a brief explanation of my qualifications. It is true that I am
a doctor, but I am not a medical doctor. I have a Ph.D. and am a researcher. I need to be clear that I am not a medical doctor and so I am not qualified to diagnose or treat any disease.
I regularly interview people with Parkinson’s (like John Coleman) and conduct teleseminars with experts in various modalities regularly, so I am in a position to provide insights based on the research I am doing. Please do not interpret anything I might say as medical advice but rather as simply information. It is always important to check with your doctor or health care provider for taking making any changes to a health care program.
Your questions in order:
Have you ever seen anyone like this who responds very poorly to medications after such a short period of time?
From my research, your report of getting relief from medication after 3-4 months is typical, but at the low end of the range. I do not have enough data now to give you a good estimate, but qualitatively speaking, the average time appears to me to be around 7-8 months. Some people get no relief. Some get good relief for 2 years or more. I hear many reports of good relief for 6 months.
Regardless of the length of the honeymoon, I have not interviewed anyone yet who has been on medication and not had to increase the dose after a period of time. The brief honeymoon suggests to me that the primary cause of symptoms may be rooted in factors that are not directly connected to the level of dopamine in the body.
Have you ever seen anyone like this who whose primary symptoms are pain and a very unpleasant internal tremor or other sensation?
If I have learned anything from my research, it is that each person’s symptoms are entirely unique to them. I interviewed a man recently whose primary symptom was pain. I am currently writing about how to address this particular symptom. So, stay tuned.
Internal tremors are very common among the many people I have interviewed. It is a clue that the neurological system is not functioning at full capacity.
You also mention that his symptoms have been worse after going off the medication. This too is very typical from the people I interview. Some people who try and stop cold turkey without gradually reducing the dosage wind up eventually deciding to start taking the medication again at an even higher dose.
You can probably expect a period of time for the body to adjust. From my research, what has happened to him is very typical and very difficult to deal with.
You also ask what treatment plan would I recommend. I will soon have a very concrete answer for you to see. I have created a web site interface that contains information, exercises and experiences that my research shows is needed for a person with the symptoms of Parkinson’s to feel better.
The honest answer to your question is that a person can begin feeling better slowly and gradually when they make certain changes in how they eat and live. Finding ways to reduce stress and release trauma have also helped many people.
Finding ways to help the body release toxins has certainly helped many people with Parkinson’s. I am beginning a series of interviews with naturopaths and other doctors who offer different approaches for helping people detox their body. I would recommend that you might consider these many different options and see if one calls to you and him.
Another place to look is his digestive system. My guess would be that his digestive system may be compromised. Ayurveda has offered some people with Parkinson’s wonderful relief. Please note that I say some.
I suggest he experiment. Check out what is working for other people. Try out something that calls to him (a herb, a form of body work, a detox method, etc.). If it begins help, stick with it. If not, turn to something else. The people who are having the greatest success with recovery do just this. They are always experimenting.
I might mention that this is precisely what John Coleman did. He experimented with a number of therapies. Some helped and some did not.
Give whatever is tried time to take effect. Most people are not aware they are getting better, so they abandon therapies too early because they falsely convince themselves the therapy is not helping.
We do know now that it takes time for the body to heal from the symptoms of Parkinson’s. The range I now have is a minimum of two years to a maximum of 6 years. Recovery is a slow process.
The one thing that will help him the most is to acknowledge no single medicine or pill exists that can fix the problem. The causes of the symptoms are far too complicated and delicate for this to be true. It takes a dedicated commitment to give the body all that it needs to heal itself.
Robert Rodgers, Ph.D.
© 2008 Parkinsons Recovery